Idaho, 2006

Flash Flood in Idaho, June 8, 2006

June 8, 2006 · NWS BOI · 1 event in 1 county or zone

S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Flash flooding on U.S. Highway 93 2 miles north of Hollister

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 8, 11:55 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 11:55 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1255 PM MDT THU JUN 8 2006

.UPDATE...ISOLATED SEVERE STORMS WITH LARGE HAIL AND GUSTY WINDS
WILL MOVE NORTHEAST AROUND 15 MPH THIS AFTERNOON AND EVENING OVER SW
IDAHO. IN ADDITION HEAVY RAINFALL/FLASH FLOOD AND CONTINUED HIGH
ELEVATION SNOWMELT HAVE BROUGHT RENEWED HYDROLOGY CONCERNS.

.HYDROLOGY...THE FLASH FLOOD THREAT FOR THE WEST CENTRAL AND BOISE
MOUNTAINS WILL CONTINUE UNTIL EARLY EVENING AND THEN DIMINISH AS
DRIER AND COOLER AIR WORKS IN FROM THE WEST. RIVERS ORIGINATING AT
HIGH ELEVATIONS SUCH AS THE BOISE AND BIGWOOD HAVE ALSO RESPONDED TO
THE RECENT HOT WEATHER AND SHOWER ACTIVITY. MINOR FLOODING HAS
RE-DEVELOPED NEAR HAILEY ON THE BIGWOOD BUT IS NOT EXPECTED TO
SPREAD DOWNSTREAM BELOW MAGIC RESERVOIR.  FLOWS ON THE BOISE RIVER
HAVE ALSO INCREASED JUST AS RESERVOIRS ARE REACHING FULL CAPACITY.
THIS MEANS THAT FLOW PAST GLENWOOD BRIDGE WILL INCREASE TO AROUND
5000 CFS THROUGH THE WEEKEND. RIVER LEVELS THROUGH BOISE WILL RISE
ABOUT 2 FEET ABOVE LEVELS OBSERVED ON THURSDAY. THESE LEVELS WILL BE
BELOW FLOOD STAGE BUT HIGH ENOUGH TO CAUSE WATER ENCROACHMENT ONTO
SOME AREAS OF THE GREEN BELT PATH.

.AVIATION...KTWF...A SEVERE THUNDERSTORM SOUTHWEST OF TWIN FALLS
WILL MOVE NE AROUND 15 MPH THROUGH NE TWF COUNTY THROUGH 130 PM. SEE
WUUS55/WWUS55 KBOI BOISVRBOI/BOISVSBOI FOR DETAILS.
PREVIOUSLY...PREDOMINANTLY VFR CONDITIONS WILL CONTINUE THROUGH
AFTERNOON AND TONIGHT HOWEVER MUCH OF THE CENTRAL/BOISE MOUNTAINS OF
IDAHO WILL SEE DETERIORATING CONDITIONS BY NOON. OVER EASTERN OREGON
BUILDING MARITIME HIGH PRESSURE WILL BRING NORTHWEST WINDS...DRIER
AND MORE STABLE AIR THROUGH KBNO-KBKE 18Z-21Z...UNTIL THEN EXPECT
ISOLATED IFR VIS IN THUNDERSTORMS WITH MVFR CEILINGS AND MOUNTAIN
OBSCURATION. THROUGH 6Z IN THE CENTRAL MOUNTAINS AND UNTIL 3Z OVER
THE SOUTHWEST IDAHO MOUNTAINS EXPECT NUMEROUS SHOWERS TO DEVELOP
WITH THUNDERSTORMS INCREASING IN COVERAGE FROM ISOLATED TO
SCATTERED. EXPECT VIS DOWN TO 2 MILES AND CIG DOWN TO 1500 FT IN
PRECIPITATION WITH SFC WINDS AROUND 35KTS IN AND NEAR THUNDERSTORMS.
HEAVY RAIN IS EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY THROUGH THE CENTRAL/BOISE MOUNTAINS WITH IFR CIG/VIS.
POTENTIAL EXISTS FOR STRONG TO ISOLATED SEVERE STORMS LATE THIS
AFTERNOON AND ESPECIALLY EARLY EVENING OVER NORTHERN PORTIONS OF THE
FORECAST AREA.  ISOLATED WIND GUSTS TO 50 KTS WITH BRIEF HEAVY RAIN
AND HAIL IS ALSO POSSIBLE IN AND NEAR THIS ISOLATED SEVERE
CONVECTION.

&&

.PREV DISCUSSION...AS THE HIGH PRESSURE AREA OVER THE GREAT BASIN
CONTINUES TO SHIFT EASTWARD SO DOES THE PULL OF MOISTURE FROM
CENTRAL MEXICO. CLOUD COVER IS THINNING IN THE SOUTHWEST PORTIONS OF
OUR OREGON ZONES AS WELL AS IN THE TREASURE VALLEY. THE MAIN CONCERN
OVER OUR IDAHO ZONES IS THAT THIS ADDED HEATING WILL FURTHER
DESTABILIZE THE ATMOSPHERE LEADING TO THUNDERSTORM DEVELOPMENT WITH
THE POSSIBILITY OF SOME STORMS BECOMING SEVERE. A FEW TENTHS OF AN
INCH OF RAIN HAS ALREADY FALLEN FROM THUNDERSTORMS OVER THE BOISE
AND WEST CENTRAL MOUNTAINS WITH ADDITIONAL SHOWERS EXPECTED IN A
MOIST AND DESTABILIZING ATMOSPHERE...SO A FLASH FLOOD WATCH WAS
ISSUED FOR THOSE MOUNTAIN ZONES. HAVE RAISED THE QPF AND POP VALUES
IN THE GRIDS TO REFLECT THIS. OTHERWISE FORECAST LOOKS TO BE ON
TRACK. SEE PREVIOUS DISCUSSION.

&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 6 PM FOR ZONES 11 AND 13
OR...NONE.

&&

WEATHER.GOV/BOISE

VM/JB/DG/DF
Hazardous weather outlook, Jun 8, 6:03 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
703 AM MDT THU JUN 8 2006

IDZ011>016-028>030-ORZ061>064-091315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
603 AM PDT THU JUN 8 2006 /703 AM MDT THU JUN 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH PRESENTLY CENTERED OVER EASTERN COLORADO HAS HELPED TO PULL
IN A MONSOON-LIKE MOISTURE TAP FROM CENTRAL MEXICO. THIS MOISTURE
COMBINED WITH DAYTIME HEATING AND DYNAMICS SHOULD HELP TO INITIATE
THUNDERSTORMS THROUGHOUT THE AREA...WITH THE BEST CHANCE OF
SEVERE WEATHER OVER IDAHO WHERE THE GREATER INSTIBILITY AND
STRONGER SHEAR ARE. THERE IS A THREAT FOR SUPERCELLS WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORIDNG
TO STARDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 8, 11:52 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1252 PM MDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 WSW HOLLISTER         42.34N 114.65W
06/08/2006  E0.88 INCH       TWIN FALLS         ID   TRAINED SPOTTER

&&
Local storm report, Jun 8, 12:28 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
128 PM MDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             TWIN FALLS              42.56N 114.46W
06/08/2006  E0.88 INCH       TWIN FALLS         ID   BROADCAST MEDIA

            PUBLIC SOUTH OF TWIN FALLS CALLED IN REPORT TO KMVT.

&&

The radar

The Boise radar (KCBX), 180 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Twin Falls

When
June 8, 2:20 PM MST to 4:15 PM MST
Where
Twin Falls County, 2 mi N of Hollister
Reported by
LAW ENFORCEMENT
Coordinates
42.356, -114.667 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516533.